International Journal of Differential Equations

Solvability of Nth Order Linear Boundary Value Problems

P. Almenar and L. Jódar

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This paper presents a method that provides necessary and sufficient conditions for the existence of solutions of nth order linear boundary value problems. The method is based on the recursive application of a linear integral operator to some functions and the comparison of the result with these same functions. The recursive comparison yields sequences of bounds of extremes that converge to the exact values of the extremes of the BVP for which a solution exists.

Article information

Source
Int. J. Differ. Equ., Volume 2015 (2015), Article ID 230405, 19 pages.

Dates
Received: 27 July 2015
Accepted: 4 October 2015
First available in Project Euclid: 20 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.ijde/1484881447

Digital Object Identifier
doi:10.1155/2015/230405

Mathematical Reviews number (MathSciNet)
MR3421160

Zentralblatt MATH identifier
1339.34034

Citation

Almenar, P.; Jódar, L. Solvability of N th Order Linear Boundary Value Problems. Int. J. Differ. Equ. 2015 (2015), Article ID 230405, 19 pages. doi:10.1155/2015/230405. https://projecteuclid.org/euclid.ijde/1484881447


Export citation

References

  • P. Almenar and L. Jódar, “The distance between points of a solution of a second order linear differential equation satisfying general boundary conditions,” Abstract and Applied Analysis, vol. 2014, Article ID 126713, 17 pages, 2014.
  • M. Greguš, Third Order Linear Differential Equations, vol. 22, Springer, Dordrecht, The Netherlands, 1st edition, 1987.MR882545
  • G. Frobenius, “Über adjungirte lineare Differentialausdrücke,” Journal für Mathematik, vol. 85, pp. 185–213, 1878.
  • G. Pólya, “On the mean-value theorem corresponding to a given linear homogeneous differential equations,” Transactions of the American Mathematical Society, vol. 24, no. 4, pp. 312–324, 1922.
  • T. Sherman, “Properties of solutions of nth order linear differential equations,” Pacific Journal of Mathematics, vol. 15, no. 3, pp. 1045–1060, 1965.
  • J. S. Muldowney, “A necessary and sufficient condition for disfocality,” Proceedings of the American Mathematical Society, vol. 74, no. 1, pp. 49–55, 1979.
  • A. J. Levin, “Some problems concerning the oscillation of solutions of linear differential equations,” Soviet Mathematics Doklady, vol. 4, pp. 121–124, 1963.
  • A. J. Levin, “Distribution of zeros of solutions of linear differential equations,” Soviet Mathematics Doklady, vol. 5, pp. 818–822, 1964.
  • Z. Nehari, “Disconjugate linear differential operators,” Transactions of the American Mathematical Society, vol. 129, no. 3, pp. 500–516, 1967.
  • S. Ahmad and A. C. Lazer, “An N-dimensional extension of the Sturm separation and comparison theory to a class of nonselfadjoint systems,” SIAM Journal on Mathematical Analysis, vol. 9, no. 6, pp. 1137–1150, 1978.
  • S. Ahmad and A. C. Lazer, “On nth-order Sturmian theory,” Journal of Differential Equations, vol. 35, no. 1, pp. 87–112, 1980.
  • U. Elias, “The extremal solutions of the equation $Ly+p(x)y=0$,” Journal of Mathematical Analysis and Applications, vol. 50, no. 3, pp. 447–457, 1975.
  • U. Elias, “Nonoscillation and eventual disconjugacy,” Proceedings of the American Mathematical Society, vol. 66, no. 2, pp. 269–275, 1977.
  • U. Elias, “Eigenvalue problems for the equation ${L}_{y}+\lambda p(x)y=0$,” Journal of Differential Equations, vol. 29, no. 1, pp. 28–57, 1978.
  • W. Coppel, Disconjugacy, vol. 220 of Lecture Notes in Mathematics, Springer, Berlin, Germany, 1st edition, 1971.
  • M. A. Krasnosel'skii, Positive Solutions of Operator Equations, Fizmatgiz, Moscow, Russia, 1962, English Translation: P. Noordhoff, Groningen, The Netherlands, 1964.
  • K. Deimling, Nonlinear Functional Analysis, Springer, Berlin, Germany, 1st edition, 1985.MR787404
  • M. G. Krein and M. A. Rutman, “Linear operators leaving invariant a cone in a Banach space,” American Mathematical Society Translation Series 1, vol. 10, pp. 199–325, 1962.
  • R. D. Gentry and C. C. Travis, “Comparison of eigenvalues associated with linear differential equations of arbitrary order,” Transactions of the American Mathematical Society, vol. 223, pp. 167–179, 1976.
  • K. Schmitt and H. L. Smith, “Positive solutions and conjugate points for systems of differential equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 2, no. 1, pp. 93–105, 1978.
  • M. S. Keener and C. C. Travis, “Positive cones and focal points for a class of nth order differential equations,” Transactions of the American Mathematical Society, vol. 237, p. 331, 1978.
  • E. C. Tomastik, “Comparison theorems for second order nonselfadjoint differential systems,” SIAM Journal on Mathematical Analysis, vol. 14, no. 1, pp. 60–65, 1983.
  • E. Tomastik, “Comparison theorems for conjugate points of nth order nonselfadjoint differential equations,” Proceedings of the American Mathematical Society, vol. 96, pp. 437–442, 1986.
  • K. Kreith, “A class of hyperbolic focal point problems,” Hiroshima Mathematical Journal, vol. 14, no. 1, pp. 203–210, 1984.
  • D. Hankerson and A. Peterson, “Comparison theorems for eigenvalue problems for nth order differential equations,” Proceedings of the American Mathematical Society, vol. 104, no. 4, pp. 1204–1211, 1988.
  • D. Hankerson and J. Henderson, “Positive solutions and extremal points for differential equations,” Applicable Analysis, vol. 39, no. 2-3, pp. 193–207, 1990.
  • P. W. Eloe, D. Hankerson, and J. Henderson, “Positive solutions and conjugate points for multipoint boundary value problems,” Journal of Differential Equations, vol. 95, no. 1, pp. 20–32, 1992.
  • P. W. Eloe, D. Hankerson, and J. Henderson, “Positive solutions and j-focal points for two point boundary value problems,” Rocky Mountain Journal of Mathematics, vol. 22, no. 4, pp. 1283–1293, 1992.
  • P. W. Eloe and J. Henderson, “Focal points and comparison theorems for a class of two point boundary value problems,” Journal of Differential Equations, vol. 103, no. 2, pp. 375–386, 1993.
  • P. W. Eloe and J. Henderson, “Focal point characterizations and comparisons for right focal differential operators,” Journal of Mathematical Analysis and Applications, vol. 181, no. 1, pp. 22–34, 1994.
  • P. W. Eloe, J. Henderson, and H. B. Thompson, “Extremal points for impulsive Lidstone boundary value problems,” Mathematical and Computer Modelling, vol. 32, no. 5-6, pp. 687–698, 2000.
  • P. W. Eloe and B. Ahmad, “Positive solutions of a nonlinear nth order boundary value problem with nonlocal conditions,” Applied Mathematics Letters, vol. 18, no. 5, pp. 521–527, 2005.
  • G. Diaz, Applications of cone theory to boundary value problems [Ph.D. dissertation], University of Nebraska-Lincoln, 1989.
  • J. R. Graef and B. Yang, “Positive solutions to a multi-point higher order boundary value problem,” Journal of Mathematical Analysis and Applications, vol. 316, no. 2, pp. 409–421, 2006.
  • J. R. Graef, L. Kong, and H. Wang, “Existence, multiplicity, and dependence on a parameter for a periodic boundary value problem,” Journal of Differential Equations, vol. 245, no. 5, pp. 1185–1197, 2008.
  • X. Zhang, M. Feng, and W. Ge, “Existence and nonexistence of positive solutions for a class of nth-order three-point boundary value problems in Banach spaces,” Nonlinear Analysis, Theory, Methods and Applications, vol. 70, no. 2, pp. 584–597, 2009.
  • P. Zhang, “Iterative solutions of singular boundary value problems of third-order differential equation,” Boundary Value Problems, vol. 2011, Article ID 483057, 10 pages, 2011.
  • Y. Sun, Q. Sun, and X. Zhang, “Existence and nonexistence of positive solutions for a higher-order three-point boundary value problem,” Abstract and Applied Analysis, vol. 2014, Article ID 513051, 7 pages, 2014.
  • X. Hao, L. Liu, and Y. Wu, “Iterative solution to singular nth-order nonlocal boundary value problems,” Boundary Value Problems, vol. 2015, article 125, 10 pages, 2015.
  • B. Lemmens and R. Nussbaum, “Continuity of the cone spectral radius,” Proceedings of the American Mathematical Society, vol. 141, no. 8, pp. 2741–2754, 2013.
  • P. Hartman, Ordinary Differential Equations, vol. 38 of SIAM Classics in Applied Mathematics, Society for Industrial and Applied Mathematics, Philadelphia, Pa, USA, 2nd edition, 2002, previously published as: Ordinary Differential Equations, Birkhäuser, Boston, Mass, USA, 2nd edition, 1982.
  • P. W. Eloe and J. Ridenhour, “Sign properties of Green's functions for a family of two-point boundary value problems,” Proceedings of the American Mathematical Society, vol. 120, no. 2, pp. 443–452, 1994.
  • V. Hutson, J. S. Pym, and M. J. Cloud, Applications of Functional Analysis and Operator Theory, vol. 200 of Mathematics in Science and Engineering, Elsevier, Amsterdam, The Netherlands, 1st edition, 2005.MR2153611 \endinput